Kentucky, 2019

Flash Flooding in Kentucky, July 4, 2019

July 4, 2019 · NWS PAH · 2 events in 2 counties and zones

Another round of scattered afternoon thunderstorms brought locally heavy rain. The storms proliferated during the heat of the day as sunshine destabilized the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another round of scattered afternoon thunderstorms brought locally heavy rain. The storms proliferated during the heat of the day as sunshine destabilized the atmosphere. The storms were aided by a weak 500 mb disturbance moving eastward into the mid Mississippi Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 1:18 PM CST, 12 minutes earlier.

Area forecast discussion, Jul 4, 1:18 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
218 PM CDT Thu Jul 4 2019

.SHORT TERM...(Tonight through Saturday night)
Issued at 148 PM CDT Thu Jul 4 2019

Looking like at least a couple more days of unsettled weather
across much of the forecast area. This will mainly be due to a
slow moving mid-level short wave that will edging across the mid
MS River Valley. With little wind shear aloft and minimal low
level forcing (other than outflow boundaries), expect the greatest
coverage of storms to be during the afternoon and early evening
hours. With PWATs continuing to run up around 2 inches, locally
heavy rainfall look to be the main hazard along with lightning.
However, as typical for this type of pattern, isolated pulse
severe storms with damaging winds cannot be ruled out. Surface dew
points will continue to run well into the 70s through the period,
leading to heat indices up close to 100 degrees or so if temps
manage to get to near 90. That, of course, temps will be highly
dependent on the extent of clouds and precip coverage.

.LONG TERM...(Sunday through Thursday)
Issued at 148 PM CDT Thu Jul 4 2019

Models are in fair agreement through to start off with but soon
differ into next week with their solutions.

We start out Sunday with upper level high pressure centered over TX
but building northeast toward the lower Ohio Valley. A weak cold
front should be just south of the area in TN and AR. A surface high
will be moving in from the north at the same time which should help
limit storms especially where coverage is concerned. The models have
been fairly consistent with this scenario leading into next week.
The upper high still tries to build in from the southwest as the
surface high continues to drift south toward the area. This should
further curtail storm chances but we still have a northwest flow
aloft...so a storm or two cannot be ruled out. High pressure
trying to build in aloft as well at the surface should limit
convection a great deal next week. And we will see a few degrees
lower temperatures and as much as 5 degrees lower dew points. This
will provide a slight relief in the heat index but not much. The
upper high never really builds into the region completely and we
remain in a northwest flow so again can not rule out any chance of
a storm but after Monday it will be only a slight chance at best
and most likely in the afternoon. Heat index values next week
should fall back into the middle 90s for highs with high
temperatures falling into the middle and upper 80s. By next
Thursday another cold front will be moving into the
area...increasing rain chances again. However, temperatures will
also rise back into the 90s ahead of this cold front late next
week.

&&

.AVIATION...
Issued at 210 PM CDT Thu Jul 4 2019

Decided to do handle sct thunderstorm risk with VCTS mainly for
the afternoon/early evening hours. Some more patchy IFR late
night fog could develop again, especially at KMVN and anywhere
else that gets some rain later today.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...KH
AVIATION...DRS
Hazardous weather outlook, Jul 4, 2:32 AM CST, 10 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
332 AM CDT Thu Jul 4 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
332 AM CDT Thu Jul 4 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected today, mainly in the
afternoon. Isolated thunderstorms will be possible tonight.
Locally heavy rainfall and lightning will be the primary concerns,
but a stray severe storm with damaging winds cannot be ruled out
in the heat of the day.

Afternoon heat index values will top out from 100 to 105 over much
of southeast Missouri, southern Illinois and the Purchase Area of
west Kentucky.

Details on continued river flooding can be found by referencing
the latest river flood warnings and statements.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A good chance of thunderstorms is forecast Friday and Saturday,
as a weak cold front moves through the region. The daily chance
of thunderstorms will then decrease Sunday and Monday, and after a
dry Tuesday, slight chances will reappear on Wednesday. Locally
heavy rainfall and prolific lightning will be the primary concerns
through the period, but a stray severe storm with damaging winds
will be possible each afternoon.

Afternoon heat index values will top out near 100 over much of the
region Friday, and over much of southeast Missouri and adjacent
portions of southern Illinois and west Kentucky over the weekend
and again Wednesday.

Refer to the latest river flood statements and warnings for
details on continued river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

DRS/Smith

In the hours before

Special weather statement, Jul 4, 11:20 AM CST, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Paducah KY
1220 PM CDT Thu Jul 4 2019

KYZ019-020-041800-
McLean KY-Daviess KY-
1220 PM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIESS AND
NORTHWESTERN MCLEAN COUNTIES UNTIL 100 PM CDT...

At 1220 PM CDT, Doppler radar was tracking a strong thunderstorm over
St. Joseph, or 9 miles northwest of Calhoun, moving southeast at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calhoun, St. Joseph, Beech Grove and Moseleyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3746 8721 3754 8736 3757 8737 3758 8738
      3759 8745 3761 8748 3767 8745 3767 8742
      3768 8741 3774 8737 3774 8733 3775 8730
      3771 8708
TIME...MOT...LOC 1720Z 293DEG 10KT 3766 8735

DWS
Special weather statement, Jul 4, 11:25 AM CST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Paducah KY
1225 PM CDT Thu Jul 4 2019

INZ087-088-KYZ019-041800-
Warrick IN-Spencer IN-Daviess KY-
1225 PM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL WARRICK...
SOUTHWESTERN SPENCER AND NORTHWESTERN DAVIESS COUNTIES UNTIL 100 PM
CDT...

At 1224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Eureka, or near Boonville, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Owensboro, Boonville, Newburgh, Rockport and Eureka.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3773 8709 3787 8731 3790 8730 3791 8734
      3794 8738 3806 8732 3800 8699
TIME...MOT...LOC 1724Z 288DEG 17KT 3795 8727

DWS
Special weather statement, Jul 4, 11:56 AM CST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Paducah KY
1256 PM CDT Thu Jul 4 2019

KYZ014-015-018-041830-
Henderson KY-Webster KY-Union KY-
1256 PM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HENDERSON...EASTERN
UNION AND WEBSTER COUNTIES UNTIL 130 PM CDT...

At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dixon, or 11 miles southeast of Breckinridge Center, moving east at
30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sebree, Dixon and Slaughters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3752 8745 3749 8750 3746 8759 3745 8763
      3749 8782 3768 8778 3766 8747 3765 8750
      3762 8750 3760 8748 3759 8746 3759 8743
TIME...MOT...LOC 1756Z 280DEG 28KT 3757 8771

DWS
Special weather statement, Jul 4, 12:02 PM CST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
102 PM CDT Thu Jul 4 2019

INZ088-KYZ019-020-041845-
Spencer IN-McLean KY-Daviess KY-
102 PM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER...DAVIESS AND MCLEAN
COUNTIES UNTIL 145 PM CDT...

At 102 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southwest of Santa Claus to 8 miles
south of Calhoun. Movement was east at 35 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Owensboro, Rockport, Calhoun, Livermore, Grandview, Whitesville,
Knottsville, Masonville, Stanley, Eureka, Chrisney, Sacramento,
Island, Troy, Gentryville, Moseleyville and Pleasant Ridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3799 8686 3790 8699 3790 8691 3784 8691
      3779 8682 3771 8686 3767 8682 3763 8695
      3748 8713 3741 8711 3738 8722 3742 8735
      3759 8739 3779 8726 3797 8723 3806 8715
      3805 8709 3812 8706 3806 8677 3800 8677
TIME...MOT...LOC 1802Z 289DEG 32KT 3808 8703 3742 8729

DWS
Local storm report, Jul 4, 12:30 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT THU JUL 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0112 PM     TSTM WND GST     ROCKPORT                37.88N 87.05W
07/04/2019  M56 MPH          SPENCER            IN   TRAINED SPOTTER

&&

DWS
Special weather statement, Jul 4, 12:45 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Paducah KY
145 PM CDT Thu Jul 4 2019

KYZ016-017-021-022-041930-
Muhlenberg KY-Todd KY-Christian KY-Hopkins KY-
145 PM CDT Thu Jul 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MUHLENBERG...
NORTHERN CHRISTIAN...SOUTHEASTERN HOPKINS AND NORTHWESTERN TODD
COUNTIES UNTIL 230 PM CDT...

At 145 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crofton, or 15 miles southwest of Greenville, moving northeast at 10
mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Hopkinsville, Crofton, Graham, Weir and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3689 8749 3708 8765 3726 8728 3701 8714
TIME...MOT...LOC 1845Z 241DEG 9KT 3706 8738

DWS

The radar

The Ft Campbell radar (KHPX), 70 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Hopkins

When
July 4, 1:30 PM CST to 3:45 PM CST
Where
Hopkins County, 1.72 mi NNW of East Diamond to 0.51 mi W of Madisonville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.352, -87.465

Several roads were flooded around Madisonville, including Highway 254 near Elk Creek.

Flash Flood, Crittenden

When
July 4, 2:16 PM CST to 4:00 PM CST
Where
Crittenden County, Marion to 1 mi E of Marion
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
37.330, -88.080

Several inches of water flowed through streets and yards in Marion.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2019Every state in 2019This day in weather historyWarnings in Kentucky, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833022, 833025.